Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 86, NWS Jackson, MS

September 6, 2018Carroll County, Grenada County, Holmes County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 6, 2018, 12:43 PM CDT for Carroll County, Grenada County, Holmes County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2018, 12:43 PM CDT (17:43 UTC)
Expired
Sep 6, 2018, 3:45 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, MS, Grenada County, MS, Holmes County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 116 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 5.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1194 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

467 
WGUS54 KJAN 061743
FFWJAN
MSC015-043-051-062045-
/O.NEW.KJAN.FF.W.0086.180906T1743Z-180906T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1243 PM CDT THU SEP 6 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Holmes County in central Mississippi...
  Carroll County in north central Mississippi...
  Southwestern Grenada County in north central Mississippi...

* Until 345 PM CDT.

* At 1238 PM CDT, Doppler radar indicated heavy rain continuing to 
  build north across the warned area. Rainfall amounts of 4 to 8 
  inches of rain have fallen in these areas over the past 12 hours. 
  No major flooding incidents have been reported by emergency 
  management officials in the past hour or two but incidents of 
  flash flooding may increase again shortly.

* Some locations that will experience flooding include...
  Durant, Black Hawk, Leflore, Franklin, Jefferson, Lexington,
  Goodman, Vaiden, North Carrollton, Teoc, Ebenezer, Malmaison,
  Bowling Green, Avalon, Brozville, Holcomb, Emory, Seven Pines,
  Coila and Carrollton.

Additional rainfall amounts of up to 3 inches are possible in the 
warned area over the next few hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3368 8989 3368 8979 3342 8978 3340 8965
      3329 8965 3329 8970 3320 8976 3319 8978
      3313 8980 3311 8982 3307 8982 3300 8988
      3293 8990 3289 8995 3296 9020 3345 9010
      3381 9012 3382 8993

$$

BYB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 10:16 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 6, 10:16 AM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1016 AM CDT Thu Sep 6 2018

.UPDATE...
Updated for morning discussion.

&&

.DISCUSSION...

A Flash Flood Emergency is in effect for some counties near the
region where I-55 and US 82 intersect as a band of heavy rainfall
associated with the remnants of Gordon has trained over the region
for the last few hours. Overnight radar estimated rainfall totals
have eclipsed 15" for a narrow swath from north of Lexington to
south of Carrollton. Elsewhere in this 5 county region has seen between
5 to 10 inches of rainfall. Rainfall rates has decreased as the
nocturnal processes that lead to this heavy rainfall have ended.
However, another 1 to two inches of rain for these areas is not
out of the question.

We will see an increase in storm coverage as moisture continues to
flow into the region as the remnants of Gordon continue to move
off to the northwest and daytime heating helps to increase
instability throughout the region. The morning sounding indicated 2.3"
of Pwat over the region. Any training storms could produce more
flash flooding throughout the day. The chances for severe storms
including tornadoes is low but can't completely rule out we may
see a brief spin up in the region.

Prior discussion below:

Today and tonight: Tropical Depression Gordon is now centered
along the Mississippi River just north of Greenville and
continues to make gradual westward progress into Arkansas this
early morning. Associated rain bands anchored along a low level
convergence axis with aid from weak divergence in the entrance
region of an upper jet streak extend from the GNF/GWO area
southward along the edge of the Mississippi Delta. MRMS estimates
suggest localized rainfall accumulations over 5", with widespread
1-3" overnight within that area.

Heading through today, we expect a similar theme to continue with
lighter precipitation near the center of Gordon and streaks of
higher rainfall totals in associated training rain bands.
Convection allowing guidance suggests the greatest potential for
such bands which might produce enough rainfall to exceed flash
flood guidance will be across upper portions of the Delta. Thus,
we opted to extend the flash flood watch for that portion of the
forecast area through the daytime. I want to emphasize the entire
area will not receive multiple inches of rain, but some locations
within the watch could see storm totals of over 4" through this
afternoon. Convection will also develop along additional
convergence bands across the remainder of the area today, and
such development was already evident across East MS this morning.
We expect coverage to increase later in the day as daytime
heating provides more instability for additional development.
Conversely, a marked decrease in convection is expected after
sunset, with rain chances primarily relegated to the Delta/
closer to the low center overnight. /DL/

Friday through mid-week: By Friday, the remnants of Gordon will
be around the Arkansas/Oklahoma border. It won't be long before it
gets picked up by a shortwave trough advancing toward the region.
It will then merge with a cold front that will extend from the
Ohio Valley down through North Central Texas. Our weather pattern
will become more diurnally driven with more afternoon and evening
showers and thunderstorms heading into the weekend. The
aforementioned front will slowly sink south into our region by
early next week, which will bring additional showers and storms.
It will also bring a little drier air and slightly cooler
temperatures. This front won't have a lot of push to it, so it may
even stall just to our northwest. For now, it appears to move
into the region, bringing more showers and storms through mid-
week./28/

&&

.AVIATION...
12Z TAF discussion:
Widespread MVFR/IFR stratus remain across the region this morning
as the remnants of Gordon continue slowly westward into AR. SHRA
and isolated TSRA remains prevalent around GWO, with additional
isolated SHRA/TSRA across the remainder of the area. Low ceilings
will gradually improve, reaching VFR thresholds by mid-morning at
most sites. Scattered to numerous SHRA/TSRA remaining possible
throughout the remainder of the TAF period, especially at GWO/GLH.
Additional low stratus development is possible by early Friday
morning. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       86  71  90  71 /  47  27  41  22
Meridian      85  71  90  71 /  35  24  28  12
Vicksburg     89  71  91  71 /  28  45  47  29
Hattiesburg   85  70  89  71 /  41  24  37  12
Natchez       89  72  89  71 /  41  33  47  23
Greenville    85  71  88  72 /  60  54  48  41
Greenwood     85  72  90  72 /  81  37  37  29

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until 7 PM CDT this evening for MSZ018-019-
     025>028-034>036-042.

LA...None.
AR...Flash Flood Watch until 7 PM CDT this evening for ARZ074-075.

&&

JPM3
Hazardous weather outlook, Sep 6, 4:39 AM CDT, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
439 AM CDT Thu Sep 6 2018

ARZ074-075-MSZ018-019-025>028-034>036-042-070945-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Washington-Humphreys-Holmes-Yazoo-
439 AM CDT Thu Sep 6 2018

This hazardous weather outlook is for portions of the ArkLaMiss
Delta.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Elevated
TIMING...Today

Rainfall associated with Tropical Depression Gordon is expected
to result in flash flooding today. Localized additional rainfall
accumulations of 1 to 3 inches are expected, with locally higher
amounts possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ007>009-MSZ029-032-037-040-041-043-070945-
Morehouse-West Carroll-East Carroll-Webster-Choctaw-Attala-
Issaquena-Sharkey-Madison MS-
439 AM CDT Thu Sep 6 2018

This hazardous weather outlook is for portions of northeast
Louisiana and central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today

Rainfall associated with Tropical Depression Gordon is expected
to result in flash flooding today. Localized additional rainfall
accumulations of up to 2 inches are expected, with locally higher
amounts possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ015-016-023>026-MSZ030-031-033-038-039-044>066-072>074-070945-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Clay-
Lowndes-Oktibbeha-Winston-Noxubee-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
439 AM CDT Thu Sep 6 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, northeast Mississippi, and south
central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

DL

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Sep 6, 10:13 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1013 AM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     FLASH FLOOD      4 E GRENADA             33.78N 89.73W
09/06/2018                   GRENADA            MS   EMERGENCY MNGR

            WATER IS FLOODING THE ROADWAYS AND
            APPROACHING HOMES IN DEER CREEK SUBDIVISION
            ON DEER CREEK ROAD NEAR HUGH WHITE STATE
            PARK ROAD.

&&

DC
Local storm report, Sep 6, 10:24 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1024 AM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 AM     FLASH FLOOD      3 W GRENADA             33.78N 89.86W
09/06/2018                   GRENADA            MS   EMERGENCY MNGR

            FLASH FLOODING ON GREER ROAD OFF OF SUNSET
            ROAD JUST WEST OF GRENADA.

&&

DC
Local storm report, Sep 6, 10:31 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1031 AM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     FLASH FLOOD      1 W GRENADA             33.78N 89.83W
09/06/2018                   GRENADA            MS   EMERGENCY MNGR

            WATER HAS FLOODED ALL THE THE ROADS IN OLE
            HICKORY SUBDIVISION INCLUDING OLD HICKORY
            ROAD OFF OF SUNSET DRIVE.

&&

DC
Local storm report, Sep 6, 10:45 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1045 AM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      6 W GRENADA             33.77N 89.91W
09/06/2018                   GRENADA            MS   EMERGENCY MNGR

            REPORTS OF FLASH FLOODING ON DUBARD ROAD
            NEAR HIGHWAY 8 W.

&&

DC
Local storm report, Sep 6, 11:18 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1118 AM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       10 W GRENADA            33.76N 89.98W
09/06/2018  M7.00 INCH       GRENADA            MS   PUBLIC

            REPORT OF 7 INCHES OF STORM TOTAL RAINFALL
            OBSERVED THIS MORNING IN HOLCOMB.

&&

DC
Local storm report, Sep 6, 11:36 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1136 AM CDT THU SEP 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       2 SW AVALON             33.63N 90.11W
09/06/2018  M6.74 INCH       LEFLORE            MS   OTHER FEDERAL

            CORPS OF ENGINEERS TIPPING BUCKET ON
            YALABUSHA RIVER AT WHALEY STORM TOTAL
            PRECIPITATION.

&&

DC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 8:16 PM CDTFlash Flood WarningJANAttala, Choctaw, Grenada, Montgomery, Webster, Winston3 hr
Sep 6, 2:41 AM CDTFlash Flood WarningJANCarroll, Grenada, Holmes, Leflore5 hr
Sep 6, 4:41 AM CDTFlash Flood WarningJANGrenada, Montgomery3 hr
Sep 6, 7:41 AM CDTFlash Flood Warning EmergencyJANCarroll, Grenada, Holmes, Leflore5 hr
Sep 6, 7:43 AM CDTFlash Flood WarningJANGrenada, Montgomery3 hr
Sep 6, 8:58 AM CDTRiver Flood WarningJANCarroll, Leflore49 hr
Sep 6, 9:00 AM CDTRiver Flood WarningJANAttala, Holmes48 hr
Sep 6, 10:15 AM CDTFlash Flood WarningJANGrenada, Montgomery3 hr
Sep 6, 1:09 PM CDTFlash Flood WarningJANGrenada, Montgomery3 hr
Sep 6, 3:09 PM CDTSpecial Weather StatementJANLauderdale21 min
Sep 6, 4:23 PM CDTAreal Flood WarningJANGrenada3 hr
Sep 6, 5:08 PM CDTSpecial Weather StatementJANSimpson37 min
Sep 6, 5:36 PM CDTSpecial Weather StatementJANRankin24 min
Sep 6, 6:06 PM CDTSpecial Weather StatementJANRankin24 min

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.